Those suffering from acne should be careful about the products they take to reduce their acne, as new research suggests they may lead to eye infections. A new study by the University of Tel Aviv’s School of Public Health has linked acne medications, such as Accutane or Roaccutane, to an increase in certain ocular diseases, such as conjunctivitis, which is more commonly referred to as pink eye.
The study notes that acne itself does cause an increase in the likelihood of certain eye infections, but that the use of these medications for acne more than doubles the risk. This is logical, considering a very common side effect of Accutane or Roaccutane and other similar medications is dryness in the skin and lips, and this dryness affects the lubrication of the eyelids as well. Users of these products should be careful and make their dermatologists aware of any side effects that may be occurring.
Accutane has also been linked to the development of certain gastrointestinal conditions – including Inflammatory Bowel Disease (IBD), Crohn’s Disease and Ulcerative Colitis. Symptoms can include abdominal pain, diarrhea and blood in the stool. These conditions can require lifelong therapies, treatments and even surgeries. To learn more about Accutane, watch this video.